Mindbender Anti-hypertensive-Diuretic Case Study
An African-American 65-year old man has a history of diabetes and chronic kidney disease with baseline creatinine of 2.8 mg/dL. Despite five different antihypertensives, his clinic blood pressure is 176/92 mm Hg and he has 2-3+ edema on exam. He has been taking furosemide 80mg twice a day for one year now. He has mild dyspnea on exertion. At the clinic visit, hydrochlorothiazide 25mg daily is added for better blood pressure control and symptoms/signs of fluid overload. Two weeks later, the patient presents to the emergency department with symptoms of weakness, anorexia, and generalized malaise. His blood pressure is now 91/58 mm Hg and he has lost 15kg in two weeks. His laboratory test are significant for a serum creatinine of 10.8.
1. What has led to the acute kidney injury? 5pt
2. What is the reason for the weight loss? 5pt
3. What precautions could have been taken to avoid this hospitalization? 5pt
4. The 65-year old man (J.J) brings his adopted-son, also African-American, a 35- year old man (M.J) to Roosevelt General emergency room due to having a blood pressure of 150/95 mm Hg. He has been generally healthy, is sedentary, drinks several cocktails per day, and does not smoke cigarettes. M.J has a family history of hypertension, and his biological father died of a myocardial infarction at age 55. Physical examination is remarkable only for moderate obesity. Total cholesterol is 220, and high-density lipoprotein (HDL) cholesterol level is 40 mg/dL. Fasting glucose is 105 mg/dL. Chest x-ray is normal. Electrocardiogram shows left ventricular enlargement. How would you treat this patient? 5pt
5. A grad student taking Prof A.J pharmacology course is on grand-rounds at Roosevelt General and overhears some M3 and P4 students discussing the 35-year old man (M.J) case. Both students mentioned M.J had a history of angioedema which caused his face and tongue to swell. Unfortunately, they couldn’t figure out which drug caused this adverse effect and he had no home meds listed in his patient profile. So, they went to ask M.J, but he couldn’t remember the name of the drug. Not wanting to ask their preceptor, both students decided to ask the grad student (You)!!
a. What drug did Prof A.J discussed in class known for causes angioedema? 2.5pt
b. What is the next best option You would recommend to the M3 and P4 students that does NOT cause angioedema? 2.5pt
1. What has led to the acute kidney injury?
As per the clinical data provided, the patient is a known case of diabetes mellitus. Long standing diabetes can cause damage to the kidneys.Usually it will take aroun 10-30 years for a diabetic patient to develop kidney injuries. In DM, there will be excess amount of circulating blood glucose levels. These excess amount of glucose can eventually damage the blood vessels inside the kidney and thus cause damage to the blood vessels and nephrones. Slowly the kidneys loses its excretory functions and the ability to control blood pressure.Some of the diabetic patients may already have hypertension. Hypertension is also a cause for the development of acute kidney injury.This is also known as diabetuc nephropathy.Some of the common symptoms include, edema, hypertension.headache, nausea, vomiting etc.There is no cure for diabetic nephropathy, and treatment is lifelong which mainly focus up on improving the clinical symptoms of the patient. The final treatment option available is renal transplantation.
2. What is the reason for the weight loss?
As per the clinical data provided, the patient was having blood pressure rating of 176/92 mm Hg and he has 2-3+ edema over his body. He also had mild dyspnea on exertion. All these manifestations suggestive of fluid overload in the body. Then the patient was started on furosemide 80mg twice a day and hydrochlorothiazide 25mg daily. Tab. Faurosemide is a loop diuretic. The drug work by blocking the absorption of sodium, chloride, and water from the the kidney tubules, and thus causing an increase in the output of urine from the body. Thus the excess water in the body is lost as urine. The onset of action of lasix begin within one hour. Hydrochlorothiazide is also a diuretic drug, the drug also works by increasing the urine output from the body.This drug can reduce the excess amount of fluid in the body.And thus high blood pressure and edema can be effectively managed.
3. What precautions could have been taken to avoid this hospitalization
The patient need to make sure that he is taking adequate food and fluids as per his needs.Since the patient is taking diuretic medications the chance of hypotension and lethargy is very high. Regular BP monitoring is an effective trategy he can do at home and based on that, the drug dose can be adjusted. With physicians order, the excess antihypertensive drugs can be avoided and he can stick on the effective drug. Regular BP monitoring on a regular time is very essential.Make sure that he reduce the salt in his diet,
Get Answers For Free
Most questions answered within 1 hours.